Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 99, NWS Columbia, SC

August 19, 1999Aiken County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 1999, 2:56 PM EDT for Aiken County, Orangeburg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1999, 2:56 PM EDT (18:56 UTC)
Expired
Aug 19, 1999, 3:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Aiken County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:10 PM EDTThunderstorm Wind 50Kitchings Mill, SCSheriff reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2996 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCAE 191857 RRA
SVRCAE
SCC003-075-191945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AIKEN COUNTY IN SOUTH CAROLINA
  WESTERN ORANGEBURG COUNTY IN SOUTH CAROLINA

* UNTIL 345 PM EDT 

* AT 254 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR WINDSOR. THIS STORM IS MOVING TO 
  THE NORTH EAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALLEY AND SPRINGFIELD AT 300 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... 
DESTRUCTIVE HAIL...DEADLY LIGHTNING.|..AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. 

MC/CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:20 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 19, 1:20 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT THU AUG 19 1999

MAIN FORECAST PROBLEM...POPS FOR TONIGHT AND FRIDAY.

DISC...STRONG APPROACHING SHORT WAVE FROM THE CENTRAL U S AND
ASSOCIATED PVA WILL HELP TO KEEP UNSTABLE ATMOSPHERE OVER
THE STATE TONIGHT. ETA SHOWS 1000-500 MB RH/S INCREASING OVERNIGHT
ALONG WITH UVV/S. AT THE SURFACE A STATIONARY FRONT OVER THE UPSTATE
AND NRN MIDLANDS...WILL PERSIST AND DRIFT FARTHER W OVERNIGHT. A STRONG
SUMMER LOW FORMS ON THE FRONTAL BOUNDARY...THEN LIFTS UP INTO NC/VA
BY FRIDAY MORNING. MOISTURE BEGINS TO SLIDE TOWARD COAST IN AFTERNOON
AS PVA LIFTS NORTH. FOLLOWUP SHORT WAVE STAYS NORTH OF AREA FRI NIGHT
AND SATURDAY.

HAVE INCREASED POPS A NOTCH TONIGHT FROM CURRENT FORECAST. ALSO SEEMS
ENOUGH RH TO WARRANT MOSTLY CLOUDY. GIVEN LOW LI/S AND INCREASING UPPER
LEVEL WIND FIELD...A FEW STORMS COULD BE STRONG. SPC HAS THE STATE
IN A SLIGHT RISK THROUGH 12Z FRIDAY.

FOR TEMPS WILL GO CLOSE TO FAN GUIDANCE WHILE UNDERCUTTING FWC ONE
CATEGORY.

.CAE...NONE.

MOORE

In the hours before

Special weather statement, Aug 19, 1:57 PM EDT, 59 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT THU AUG 19 1999

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...

UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING WILL RESULT IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION
IS NOT ANTICIPATED.

ALL INTERESTS SHOULD MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR ANY
LATER STATEMENTS OR WARNINGS.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.
Special weather statement, Aug 19, 1:57 PM EDT, 59 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-200100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT THU AUG 19 1999

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...

UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING WILL RESULT IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 50 MPH.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION
IS NOT ANTICIPATED.

ALL INTERESTS SHOULD MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR ANY
LATER STATEMENTS OR WARNINGS.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:44 PM EDTSevere Thunderstorm WarningCAECalhoun46 min
Aug 19, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken41 min
Aug 19, 4:31 PM EDTSevere Thunderstorm WarningCAERichland44 min
Aug 19, 4:37 PM EDTSevere Thunderstorm WarningCAELee53 min
Aug 19, 4:52 PM EDTSevere Thunderstorm WarningCAESumter53 min
Aug 19, 5:30 PM EDTSevere Thunderstorm WarningCAEKershaw45 min
Aug 19, 5:49 PM EDTSevere Thunderstorm WarningCAEClarendon41 min
Aug 19, 6:21 PM EDTSevere Thunderstorm WarningCAEBamberg39 min
Aug 19, 7:01 PM EDTSevere Thunderstorm WarningCAEBamberg29 min
Aug 19, 7:13 PM EDTSevere Thunderstorm WarningCAEOrangeburg32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.